Florida, 2014

Lightning Strike in Florida, August 12, 2014

August 12, 2014 · NWS MOB · 1 event in 1 county or zone

Lightning struck a vehicle and injured a person leaning against it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a vehicle and injured a person leaning against it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 12, 11:50 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 11:50 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT TUE AUG 12 2014

.AVIATION UPDATE (12/18Z)...BEGINNING TO SEE MORE CU BUILDUP ACROSS
THE REGION. ALTHOUGH NO RADAR ECHOES PRESENTLY...UNSTABLE MOIST
AIRMASS AND DAYTIME HEATING SHOULD BEGIN TO DEVELOP SCATTERED
SHOWERS AND STORMS ACROSS THE REGION WITHIN THE NEXT HOUR OR TWO.
ONLY SCATTERED STORMS EXPECTED THOUGH...AND PRIMARILY OVER INTERIOR
LOCATIONS...SO WILL INCLUDE ONLY VCTS IN TERMINAL FORECAST
LOCATIONS. LOCALIZED MVFR TO IFR VISIBILITY REDUCTIONS AND
CEILINGS...AS WELL AS STRONG GUSTY SURFACE WINDS CAN BE EXPECTED
NEAR ANY CONVECTION THAT DEVELOPS THIS AFTERNOON. OVERALL...VFR
CONDITIONS SHOULD PREVAIL. CONVECTION SHOULD DIMINISH IN COVERAGE BY
EARLY EVENING. VERY PATCHY MVFR OVERNIGHT FOG...BUT THE OVERALL
PROBABILITY WILL BE LOW AND NOT INCLUDED IN TERMINAL FORECASTS.
12/DS

&&

.SHORT TERM [TODAY THROUGH WEDNESDAY NIGHT]...WATER VAPOR IMAGERY
SHOWS AN UPPER LEVEL LOW LOCATED IN THE VICINITY OF THE GREAT LAKES
REGION EARLY THIS MORNING...WITH THE ASSOCIATED TROUGH AXIS EXTENDING
SOUTHWARD ACROSS THE UPPER MIDWESTERN STATES AND THE TENNESSEE VALLEY
REGION. A WEAK SURFACE FRONT MEANWHILE STRETCHED FROM THE GREAT
LAKES/OHIO VALLEY REGION AND SOUTHWESTWARD THROUGH THE TENNESSEE
VALLEY AND TOWARD NORTHERN PORTIONS OF MISSISSIPPI AND LOUISIANA.
LOOKING ACROSS OUR CWFA...NO PRECIPITATION WAS OCCURRING INLAND EARLY
THIS MORNING...BUT SCATTERED NOCTURNAL CONVECTION WAS DEVELOPING WELL
OFFSHORE ALONG THE MOIST/CONVERGENT REGION NEAR THE LANDBREEZE
BOUNDARY.

THE UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN FROM THE GREAT LAKES
THROUGH THE TENNESSEE VALLEY REGION AND SOUTHEASTERN STATES TODAY...
AND THE ASSOCIATED COLD FRONT WILL SUBSEQUENTLY PUSH SOUTHEASTWARD
INTO SOUTH CENTRAL MISSISSIPPI AND CENTRAL ALABAMA BY LATE IN THE
AFTERNOON. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS
OUR REGION TODAY...WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5
TO 1.8 INCHES GENERALLY ALONG AND NORTH OF THE U.S. HIGHWAY 84
CORRIDOR TO A VERY MOIST 2.0 TO 2.2 INCHES NEAR THE COAST. MLCAPE
VALUES LOOK TO AVERAGE BETWEEN 1000-1500 J/KG ACROSS MOST LOCATIONS
THIS AFTERNOON. WE EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE ACROSS THE FORECAST AREA LATE THIS MORNING INTO THIS
AFTERNOON...WITH THE BEST COVERAGE FOCUSED ACROSS SOUTHERN PORTIONS
OF THE CWFA NEAR THE ADVANCING SEABREEZE. WE TRENDED POPS TO RANGE
FROM 30 PERCENT COVERAGE OVER FAR NORTHWESTERN/NORTHERN AREAS TO
AROUND 50 PERCENT NEAR THE COAST. THE WEAK COLD FRONT IS EXPECTED TO
PUSH TO NEAR COASTAL PORTIONS OF THE FORECAST AREA LATE TONIGHT INTO
EARLY WEDNESDAY MORNING. A DRIER DEEP LAYER AIRMASS WILL FILTER INTO
THE REGION WITH PWATS FALLING TO 1.25 TO 1.5 INCHES ACROSS MUCH OF
THE INTERIOR BEHIND THE BOUNDARY BY 12Z WEDNESDAY. CONVECTION SHOULD
DIMINISH IN COVERAGE ACROSS THE REGION BY EARLY THIS EVENING...WITH
ANY OVERNIGHT CONVECTION MAINLY CONFINED OVER THE OFFSHORE WATERS.
SEASONABLY WARM TEMPERATURES ARE OTHERWISE EXPECTED TODAY WITH HIGHS
RANGING FROM AROUND 90 NEAR THE COAST TO THE LOWER TO MID 90S INLAND.
LOWS TONIGHT SHOULD RANGE FROM AROUND 70 OVER THE INTERIOR TO THE
LOWER TO MID 70S NEAR THE COAST. /21

THE WET MICROBURST RISK FOR TODAY IS MODERATE.

WEDNESDAY AND WEDNESDAY NIGHT...ENOUGH SUPPORT ALOFT...BRINGS SURFACE
FRONTAL PASSAGE INTO THE NORTHERN GULF...NOT TOO FAR OFF THE CENTRAL
GULF COAST WEDNESDAY MORNING. THE FRONT EASES NORTHWARD THROUGH THE
DAY...STALLING ALONG THE I-65 CORRIDOR WEDNESDAY AFTERNOON. THE
DEEPER MOISTURE WILL BE POSITIONED TO THE SOUTHEAST OF THE FRONTAL
ZONE WHERE PRECIPITABLE WATER VALUES WILL RANGE FROM 1.5 TO 1.7
INCHES. CONSIDERING FRONTAL ORIENTATION/LIFT...MOISTURE AND AFTERNOON
INSTABILITY...FORECASTERS CARRY A SLIGHT CHANCE OF AFTERNOON
SHOWERS/STORMS ALONG AND SOUTHEAST OF A LINE FROM LUCEDALE
MISSISSIPPI TO ANDALUSIA ALABAMA WITH A CHANCE ALONG THE COASTAL
SECTIONS OF THE WESTERN FLORIDA PANHANDLE. NORTHWEST OF I-65 THE DEEP
LAYER ENVIRONMENT DRIES OUT MORE SIGNIFICANTLY...SO NOT PLACING ANY
RAIN CHANCE OVER THE NORTHWEST HALF OF ZONES FOR WEDNESDAY. FRONT
SINKS BACK TO THE SOUTH OVER THE GULF WEDNESDAY NIGHT WITH CHANCES
OF SHOWERS/STORMS SHIFTING SOUTH TO OVER THE MARINE AREA...CLOSER TO
THE FRONTAL BOUNDARY.

DAYTIME HIGHS ON WEDNESDAY ARE FORECAST IN THE LOWER/MID 90S.
OVERNIGHT LOWS WEDNESDAY NIGHT TRENDING LOWER OVER THE INTERIOR...TO
WELL BELOW SEASONAL NORMALS. LOWS RANGING FROM 63 TO 68 INTERIOR TO
MID 70S AT THE COAST. /10

.LONG TERM [THURSDAY THROUGH MONDAY]...STALLED SURFACE FRONTAL
BOUNDARY ALIGNED NEAR THE COAST THURSDAY PROVIDES THE FOCUS FOR A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE COASTAL ZONES.
ELSEWHERE...A RAINFREE DAY IS FORECAST. FOR FRIDAY...CANNOT RULE OUT
A FEW STORMS HERE AND THERE...BUT CHANCES AT/TO LESS THAN 10% NOT
ENOUGH TO MENTION IN ZONES FOR NOW...WITH BETTER DEEP LAYER MOISTURE
ALIGNED TO THE SOUTH OF THE LOCAL AREA. WITH DRIER AIR IN
PLACE...DAYTIME HIGHS LOOK TO TREND A FEW DEGREES ABOVE SEASONAL
NORTH OF THE COAST...MOSTLY IN THE MID 90S THURSDAY AND FRIDAY.
HIGHS ALONG THE BEACHES...LOWER 90S. LOWS RANGING FROM MID 60S
INTERIOR TO MID 70S AT THE COAST FRIDAY MORNING...MODIFY INTO THE
UPPER 60S/NEAR 70 INTERIOR TO UPPER 70S BEACHES SATURDAY MORNING.

OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK...THE FRONTAL
BOUNDARY LIFTS NORTHWARD...EVENTUALLY DISSIPATING BY MONDAY DUE TO A
MORE ESTABLISHED SYNOPTIC SCALE SOUTHWEST FLOW WITH SURFACE TO LOW
LEVEL HIGH PRESSURE RIDGE OVER THE EASTERN GULF. GULF MOISTURE TO
OPEN BACK UP...WITH CHANCES OF DAILY SHOWERS/STORMS SATURDAY THROUGH
MONDAY. LITTLE CHANGE IN DAYTIME HIGHS/OVERNIGHT LOWS. /10

&&

.AVIATION [12.12Z FORECAST DISCUSSION]...VFR CONDITIONS OBSERVED AREA
WIDE EARLY THIS MORNING WITH MID LEVEL CLOUD DECKS INCREASING ACROSS
SOUTHEAST MS AND SOUTHWEST AL. STILL CANNOT RULE OUT SOME VERY PATCHY
MVFR FOG THIS MORNING...BUT THE OVERALL PROBABILITY REMAINS LOW.
EXPECT SCATTERED SHRA/TSRA TO DEVELOP LATE THIS MORNING INTO THIS
AFTERNOON ESPECIALLY OVER SOUTHERN PORTIONS OF THE REGION. LOCALIZED
MVFR TO IFR VISIBILITY REDUCTIONS AND GUSTY WINDS CAN BE EXPECTED
NEAR CONVECTION. VFR SHOULD OTHERWISE PREVAIL. CONVECTION SHOULD
DIMINISH IN COVERAGE BY EARLY EVENING. /21

&&

.MARINE...A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
OVER THE CENTRAL GULF OF MEXICO TODAY...WHILE A WEAK FRONTAL
BOUNDARY SLOWLY APPROACHES THE CENTRAL GULF COAST REGION. A LIGHT TO
MODERATE SOUTHWESTERLY FLOW WILL DEVELOP OVER THE MARINE AREA TODAY.
IT STILL APPEARS THAT THE FRONTAL BOUNDARY WILL MOVE INTO THE NEAR
SHORE WATERS LATE TONIGHT INTO EARLY WEDNESDAY WITH LIGHT NORTHWEST
TO NORTH FLOW DEVELOPING IN ITS WAKE. OTHERWISE...A LIGHT TO
MODERATE WEST TO SOUTHWEST WIND FLOW WILL PREVAIL THROUGH LATE WEEK
WITH LITTLE CHANGE IN SEAS AS HIGH PRESSURE RIDGES WEST ACROSS THE
CENTRAL GULF OF MEXICO. WINDS...WAVES...AND SEAS WILL BE LOCALLY
HIGHER IN AND NEAR SCATTERED THUNDERSTORMS. FREQUENT LIGHTNING WILL
ALSO BE A HAZARD WITH THE STRONGER MARINE STORMS THROUGH THE
PERIOD. 21/12

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  72  94  69  94 /  50  20  20  05  10
PENSACOLA   90  75  93  74  93 /  50  30  30  10  20
DESTIN      91  77  91  75  91 /  50  30  30  10  20
EVERGREEN   93  71  93  65  94 /  40  20  10  05  05
WAYNESBORO  92  70  91  63  94 /  30  20  05  05  05
CAMDEN      92  68  92  64  94 /  30  20  10  05  05
CRESTVIEW   93  71  95  68  95 /  50  20  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 12, 5:04 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
604 AM CDT TUE AUG 12 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
604 AM CDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN LATE THIS MORNING INTO THIS AFTERNOON. A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS OF 45 TO
55 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ630>635-650-655-670-675-131115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
604 AM CDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MARINE AREA TODAY AND
TONIGHT. THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS OVER 30 KNOTS...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS. WAVES WILL ALSO BE LOCALLY HIGHER NEAR THE STRONGER
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THROUGH EARLY NEXT
WEEK. LOCALLY STRONG WIND GUSTS AND HIGHER SEAS...FREQUENT LIGHTNING
AND HEAVY DOWNPOURS CAN EXPECTED NEAR THE STRONGER STORMS THAT
DEVELOP.

In the hours before

Local storm report, Aug 12, 11:53 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     LIGHTNING        GROVE HILL              31.71N 87.78W
08/08/2014                   CLARKE             AL   EMERGENCY MNGR

            DELAYED REPORT. EVENT OF 8/08/14 REPORTED 8/11/2014. 911
            TOWER STRUCK. DAMAGE ABOUT 65,000 USD. COURTHOUSE PHONE
            SYSTEM DAMAGED, AMT UNK BUT THEY THINK IT WILL BE SMALL.
            TIME OF ACTUAL EVENT NOT REPORTED DUE TO REPORTING DELAY
            TO EMA HEAD, WHO RELAYED TO NWS.

&&

BRIAND
Special weather statement, Aug 12, 1:26 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT TUE AUG 12 2014

ALZ056-058>060-122030-
CONECUH AL-COVINGTON AL-CRENSHAW AL-ESCAMBIA AL-
226 PM CDT TUE AUG 12 2014

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CONECUH...COVINGTON...SOUTHERN CRENSHAW AND EASTERN ESCAMBIA
COUNTIES IN SOUTHWEST ALABAMA THROUGH 330 PM CDT...

AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
ANDALUSIA...AND MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED ABOUT 15 MILES SOUTH OF LUVERNE...ALSO MOVING EAST AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          DOZIER...             BRANTLEY...
  I65 AND US 84...      I65 AND CR 6...       I65 AND CR 29...
  I65 AND AL 83...      I65 AND AL 41...      EVERGREEN...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&

The radar

The Eglin Afb radar (KEVX), 109 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 12, 2:28 PM CST
Where
Santa Rosa County, 2 mi NW of Milton
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
30.651, -87.054

Lightning struck a vehicle and injured a person leaning against it.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541003.